Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 69, NWS Blacksburg, VA

June 2, 2016Appomattox County, Buckingham County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 2, 2016, 6:57 PM EDT for Appomattox County, Buckingham County, Virginia. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2016, 6:57 PM EDT (22:57 UTC)
Expired
Jun 2, 2016, 8:00 PM EDT
In force
63 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Appomattox County, VA, Buckingham County, VA

The radar

The Norfolk radar (KAKQ), 157 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 7:10 PM EDTTSTM WND DMG2 Ese Bent Creek, VA911 CALL CENTER REPORTS ONE TREE DOWN ALONG ROUTE 60. TIME ESTIMATED BY RADAR.
Jun 2, 7:30 PM EDTTSTM WND DMG5 W Dillwyn, VALARGE TREE LIMB ABOUT AS WIDE AS A SMALL TRASH CAN AND 4 FEET LONG BROKEN OFF AT BUCKINGHAM COURT HOUSE. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

464 
WUUS51 KRNK 022257
SVRRNK
VAC011-029-030000-
/O.NEW.KRNK.SV.W.0069.160602T2257Z-160603T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT THU JUN 2 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN APPOMATTOX COUNTY IN VIRGINIA...
  BUCKINGHAM COUNTY IN VIRGINIA...

* UNTIL 800 PM EDT

* AT 656 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR CENTENARY TO NEAR RIVERVILLE...MOVING SOUTHEAST
  AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BUCKINGHAM...
  DILLWYN...
  BENT CREEK...
  CENTENARY...
  AND ANDERSONVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3748 7836 3736 7856 3738 7859 3740 7859
      3734 7860 3728 7869 3748 7896 3752 7889
      3753 7889 3754 7882 3762 7882 3764 7872
      3770 7869 3768 7865 3773 7864 3776 7859
      3776 7850 3780 7849 3775 7844 3769 7824
TIME...MOT...LOC 2256Z 316DEG 25KT 3773 7849 3747 7894 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
2 follow-up statements
534 
WWUS51 KRNK 022329
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
729 PM EDT THU JUN 2 2016

VAC011-029-030000-
/O.CON.KRNK.SV.W.0069.000000T0000Z-160603T0000Z/
APPOMATTOX VA-BUCKINGHAM VA-
729 PM EDT THU JUN 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR EAST CENTRAL APPOMATTOX AND CENTRAL BUCKINGHAM COUNTIES...

AT 728 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR DILLWYN TO SHEPPARDS TO NEAR APPOMATTOX NATIONAL
HISTORIC PARK...MOVING SOUTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DILLWYN...
HIXBURG...
AND APPOMATTOX NATIONAL HISTORIC PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3736 7880 3738 7881 3745 7853 3770 7854
      3757 7831 3748 7836 3736 7856 3738 7859
      3740 7859 3734 7860 3728 7869
TIME...MOT...LOC 2328Z 320DEG 34KT 3758 7849 3740 7849 3734 7875 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
318 
WWUS51 KRNK 022357
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
757 PM EDT THU JUN 2 2016

VAC011-029-030007-
/O.EXP.KRNK.SV.W.0069.000000T0000Z-160603T0000Z/
APPOMATTOX VA-BUCKINGHAM VA-
757 PM EDT THU JUN 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL APPOMATTOX
AND CENTRAL BUCKINGHAM COUNTIES WILL EXPIRE AT 800 PM EDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...HEAVY RAIN
IS STILL POSSIBLE WITH THESE THUNDERSTORMS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3736 7880 3738 7881 3745 7853 3770 7854
      3757 7831 3748 7836 3736 7856 3738 7859
      3740 7859 3734 7860 3728 7869
TIME...MOT...LOC 2356Z 316DEG 25KT 3758 7849 3740 7849 3734 7875 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:10 PM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 2, 3:10 PM EDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
310 PM EDT THU JUN 2 2016

.SYNOPSIS...
Tropical depression Bonnie will drift north off the Outer Banks
tonight ahead of a weak cold front approaching from the
northwest. This front should cross the area Friday into Friday
night before lifting back north ahead of a much stronger cold
front that will pass through the region Sunday. Drier and somewhat
cooler weather is expected next week following Sunday's frontal
passage.
&&

.NEAR TERM /THROUGH FRIDAY/...
As of 230 PM EDT Thursday...

Bands of convection have fired across the southern Blue Ridge along an
axis of 1500 J/KG MUCAPE, and continue to fill in farther west along
the I-77 corridor where moisture convergence remains strong ahead of a
weak boundary just west of the ridges. Latest HRRR continues to
organize the clusters of deeper convection over the west and eventually
slides coverage east into weak subsidence lingering east of the Blue
Ridge over the next few hours. These again primarily slow moving very
heavy rain producers although cells remain a bit deeper today given
slightly better support under unidirectional flow. This supports
bumping pops to likely or higher in all except the far southeast with
potential to see added redevelopment off outflow west until instability
is completely worked over. Some solutions then tending to remove any
leftover shra/tsra shortly after dark while others including the Nam
and HRRR keep at least some showers around until after midnight so
leaving in decent pops into the overnight. Otherwise expecting another
round of dense fog espcly in spots that saw heavy rain. Lows again
similar to the past few nights with low/mid 60s except for a few 50s
in the valleys.

Surface cold front approaches from the west Friday preceded by decent
westerly flow aloft and limited upper support as heights start to rise.
Models again show best moisture convergence developing across the west
during the afternoon near the front and less in the lee of the Blue
Ridge under weak downsloping. Best progged instability also a bit less
than today and mainly across the south and east. Latest ECMWF also has
deeper convection developing just east of the area so plan to trend
pops toward likelys west early on...then eastern zones during the
afternoon with mainly chance in between. Given possible slower
development in the wake of storms from today as the current weak wave
kicks east...expecting quite a bit of heating under weak downsloping.
This may allow highs to push 90 across the Piedmont and mostly 80s
elsewhere.
&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 130 PM EDT Thursday...

Potential lull in convection may occur Friday night into the first part
of Saturday as the surface front folds to the south while the 850 mb
baroclinic zone remains just north. Still expect to see some widely
scattered shra/tsra Friday evening as the low level boundary crosses,
but given limited upper support as heights start to rise, not expecting
widespread deep convection at this point. Otherwise decreasing pops
into the overnight with another round of fog.

Front will lift slowly back north during Saturday allowing deeper warm
advection to take shape as shortwave ridging aloft starts to slide east
and weaken. However forcing not all that great until late in the day
with convection likely driven via thermodynamics and the flow turning
more southwest which should help pop bands again along the Blue Ridge.
Therefore will carry low pops to initialize on Saturday then
edging up to higher chances out east and low likelys western
ridges by late in the day. Otherwise becoming partly sunny and
still quite warm/muggy with highs 80-85 mountains, and mid/upper
80s out east.

Main problems look to develop Saturday night and moreso perhaps on
Sunday ahead of the next strong upper trough approaching from the
northwest that will drive another surface cold front into the region by
late Sunday. Energy shearing northeast out of the residual upper system
to the southwest will work up ahead of the boundary Saturday night.
Models show increasing shower coverage Saturday night with embedded
deeper convection as winds aloft back and shear increases. This may
result in some late night severe threat if storms can organize. Best
shot at deeper convection will occur Sunday as the surface front
coincides with residual tropical moisture. However still questions with
the timing of the pre-frontal convection as guidance shows quite a bit
of deeper moisture over the west with better instability out east
during the afternoon. Appears may be a scenario where early morning
coverage fades crossing the ridges before evolving back to multiple
bands in the afternoon with the deeper convection and best severe
potential out east. Kept temps closer to the cooler consensus in the
west where should stay in the 70s while the east bounces back into the
low/mid 80s especially if afternoon showers are slower.
&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 1230 PM EDT Thursday...

A much drier and comfortable reprieve from showers and high humidity
will be in store next week as a series of cold fronts drive cooler air
into the region through midweek. Will initially have some leftover
showers/storms especially east Sunday night as the first cold front
gets booted east in advance of a piece of upper troffiness sliding
through the Ohio Valley. Appears most of this rainfall will taper after
midnight Sunday night leaving a few cool advection upslope showers over
the northwest into early Monday. Main push of the upper cold pool looks
to occur on Tuesday with an upper low rotating through the Great Lakes
and in turn propelling a secondary stronger cold front across the area
early Tuesday. This should bring another round of gusty west winds with
850 mb temps dropping to near 10-12 deg/C which is not quite as cool as
seen yesterday. However much lower dewpoint air should result in dry
weather outside of a few added upslope post frontal showers northwest
Tuesday/Tuesday night. Surface high pressure builds in Wednesday into
Thursday, as the upper trof starts to lift out, before sliding to the
east allowing continued tranquil weather with a slow rebound in
temperatures by Thursday. Overall still looking at highs mostly 70s
mountains to low 80s east with the coolest day likely Wednesday when
some highs may stay in the 60s at elevation. Lows mostly in the 50s
except some coolish 40s in the valleys early Wednesday/Thursday.
&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 1240 PM EDT Thursday...

Cloud build-ups will continue across the mountains this afternoon
with more widespread cumulus gradually spreading east as lift
crosses in from the west. This has already led to widely scattered
convection along the southern Blue Ridge and expect more in the
way of widespread coverage from west to east through the afternoon
and early evening. However whether or not any storms will directly
impact any given airport remains in question. Thus will continue
to use more of a vicinity mention or tempo in sites that look to
have the greatest threat per release coverage. Still appears that
many western sites could see a period of MVFR or worse with
perhaps multiple rounds of convection into the evening. A bit more
of a delay to the onset of shra/tsra across the east with coverage
east of the Blue Ridge likely not increasing until late afternoon.

Clusters/bands of convection may be slow to fade until after
midnight when will trend back toward areas of fog overnight.
However similar to last night, western locations may see limited
coverage due to debris clouds while things remain drier out east
and outside of any onshore flow as seen early this morning. Still
appears that most excluding KROA will see a period of sub-VFR with
westerly flow perhaps even resulting in fog/low clouds at KBLF.
Elsewhere appears more in the way of typical radiative cooling
nature fog in store given so much moisture around.

A slow moving cold front will try to cross the mountains from the
Ohio Valley late tonight, but will likely stall, becoming nearly
stationary across the Mid-Atlantic Friday. This will likely give
way to added showers and storms by the afternoon with best
coverage over the north/west to start and eventually southern and
eastern sections as the front sags in. Again think will transition
to VFR during the morning before seeing added build-ups and
convection get going in the afternoon.

EXTENDED DISCUSSION...

A much stronger/faster moving front will cross the area Saturday
night or Sunday. Sunday's strong frontal passage will result in
a greater coverage of showers and storms with the potential for
stronger storms pending timing of the front. After the front moves
east of the area...a much drier airmass will overtake the region
for next week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...JH
LONG TERM...JH
AVIATION...JH/PM
Hazardous weather outlook, Jun 2, 3:40 PM EDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT THU JUN 2 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-031945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
340 PM EDT THU JUN 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLOW MOVING BANDS OF SHOWERS AND STORMS WILL PERSIST INTO THIS
EVENING. A FEW OF THE STORMS COULD BE NEAR SEVERE LIMITS WITH
LOCALLY STRONG WINDS AND HAIL. VERY HEAVY RAINFALL WILL ALSO POSE
THE THREAT FOR FLASH FLOODING ESPECIALLY ACROSS THE MOUNTAINS AND
FOOTHILLS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FRIDAY AND
SATURDAY. A BETTER CHANCE FOR STRONG TO SEVERE STORMS EXISTS
SUNDAY...ESPECIALLY FOR AREAS EAST OF THE BLUE RIDGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 2, 5:09 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
509 PM EDT THU JUN 2 2016

VAZ018>020-023-022215-
CRAIG-BATH-BOTETOURT-ALLEGHANY-
509 PM EDT THU JUN 2 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CRAIG...
SOUTHWESTERN BATH...CITY OF COVINGTON...NORTHWESTERN BOTETOURT
AND ALLEGHANY COUNTIES...

AT 508 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED ALONG A
LINE FROM NEAR DOUTHAT STATE PARK TO NEAR COVINGTON TO POTTS
CREEK...AND MOVING SOUTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
COVINGTON...
CLIFTON FORGE...
HOT SPRINGS...
EAGLE ROCK...
AND ORISKANY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3791 7963 3787 7965 3786 7961 3783 7962
      3760 7977 3753 8021 3758 8030 3762 8022
      3766 8028 3769 8030 3773 8026 3779 8010
      3802 7984
TIME...MOT...LOC 2108Z 301DEG 32KT 3788 7975 3771 7995 3761 8023

RAB
Local storm report, Jun 2, 5:37 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT THU JUN 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       3 SE ROCKBRIDGE BATHS   37.87N 79.38W
06/02/2016  M1.51 INCH       ROCKBRIDGE         VA   TRAINED SPOTTER

            1.51 INCHES OF RAIN IN 45 MINUTES.

&&

JMORROW
Special weather statement, Jun 2, 5:54 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
554 PM EDT THU JUN 2 2016

VAZ009-015-022245-
SMYTH-GRAYSON-
554 PM EDT THU JUN 2 2016

...STRONG THUNDERSTORMS WILL AFFECT SMYTH AND WESTERN GRAYSON COUNTIES
THROUGH 645 PM EDT...

AT 549 PM EDT...STRONG THUNDERSTORMS WERE DEVELOPING ACROSS SMYTH
AND WESTERN GRAYSON COUNTIES...NEAR CHILHOWIE...JUST NORTHWEST OF MARION...
AND JUST SOUTH OF ADWOLF. THE THUNDERSTORMS WERE MOVING NORTHEAST AT 10 MPH.

PEA SIZED HAIL WILL BE POSSIBLE WITH THESE THUNDERSTORMS. FREQUENT
CLOUD-TO-GROUND LIGHTNING AND LOCALLY VERY HEAVY RAINFALL CAN BE EXPECTED
WITH THESE THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
MARION...
SALTVILLE...
CHILHOWIE...
WHITETOP...
AND MOUNT ROGERS NATIONAL RECREATION AREA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3699 8147 3668 8127 3658 8155 3659 8164
      3661 8165 3662 8162 3664 8161 3663 8162
      3664 8162 3679 8170 3687 8178
TIME...MOT...LOC 2149Z 225DEG 8KT 3686 8160

RAB
Special weather statement, Jun 2, 6:13 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT THU JUN 2 2016

NCZ005-022315-
ROCKINGHAM-
613 PM EDT THU JUN 2 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ROCKINGHAM COUNTY...

AT 611 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER BETHANY...
MOVING SOUTHEAST AT 5 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAINFALL AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN
BE EXPECTED WITH THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
REIDSVILLE...
BETHANY...
MONROETON...
ELLISBORO...
AND HAW RIVER STATE PARK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3626 8003 3636 8003 3635 7953 3624 7953
TIME...MOT...LOC 2211Z 296DEG 6KT 3630 7982

RAB
Special weather statement, Jun 2, 6:38 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
638 PM EDT THU JUN 2 2016

WVZ507-022345-
EASTERN GREENBRIER-
638 PM EDT THU JUN 2 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN GREENBRIER COUNTY...

AT 637 PM EDT...A STRONG THUNDERSTORM WAS NEAR FRANKFORD...MOVING
SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LEWISBURG...
WHITE SULPHUR SPRINGS...
RENICK...
FRANKFORD...
AND LEWISBURG AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3792 8010 3790 8012 3787 8016 3785 8018
      3784 8018 3782 8020 3780 8023 3778 8022
      3778 8023 3777 8025 3775 8026 3773 8025
      3788 8052 3800 8044
TIME...MOT...LOC 2237Z 293DEG 13KT 3789 8039

RAB
Special weather statement, Jun 2, 6:40 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 PM EDT THU JUN 2 2016

VAZ035-046-047-022345-
BUCKINGHAM-APPOMATTOX-AMHERST-
640 PM EDT THU JUN 2 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT APPOMATTOX...
SOUTHERN AMHERST AND BUCKINGHAM COUNTIES...

AT 640 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR CENTENARY TO NEAR NAOLA...AND MOVING EAST AT 50
MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL
CAN BE EXPECTED.

LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
BUCKINGHAM...
AMHERST...
APPOMATTOX...
AND DILLWYN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3733 7848 3740 7859 3726 7868 3721 7885
      3725 7892 3743 7902 3742 7907 3739 7906
      3740 7912 3758 7933 3767 7897 3755 7890
      3754 7883 3763 7882 3764 7872 3768 7864
      3775 7862 3776 7851 3779 7848 3766 7824
TIME...MOT...LOC 2240Z 286DEG 45KT 3774 7846 3750 7919

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 11:53 AM EDTSpecial Weather StatementRNKGiles52 min
Jun 2, 12:14 PM EDTSpecial Weather StatementRNKGrayson, Wythe61 min
Jun 2, 1:22 PM EDTSpecial Weather StatementRNKCarroll, Floyd, City of Galax53 min
Jun 2, 1:50 PM EDTSevere Thunderstorm WarningRNKCarroll22 min
Jun 2, 2:00 PM EDTSpecial Weather StatementRNKCity of Salem30 min
Jun 2, 2:09 PM EDTSpecial Weather StatementRNKBland36 min
Jun 2, 2:10 PM EDTSpecial Weather StatementRNKPatrick35 min
Jun 2, 2:17 PM EDTSpecial Weather StatementRNKTazewell58 min
Jun 2, 2:28 PM EDTSpecial Weather StatementRNKBland62 min
Jun 2, 2:44 PM EDTSpecial Weather StatementRNKFranklin31 min
Jun 2, 2:49 PM EDTSpecial Weather StatementRNKBland26 min
Jun 2, 2:58 PM EDTSpecial Weather StatementRNKMontgomery32 min
Jun 2, 3:07 PM EDTSpecial Weather StatementRNKSmyth23 min
Jun 2, 3:14 PM EDTSpecial Weather StatementRNKRoanoke31 min
Jun 2, 3:15 PM EDTSpecial Weather StatementRNKCity of Martinsville30 min
Jun 2, 3:18 PM EDTSpecial Weather StatementRNKTazewell27 min
Jun 2, 3:30 PM EDTSpecial Weather StatementRNKWythe30 min
Jun 2, 3:37 PM EDTAreal Flood AdvisoryRNKBath3 hr
Jun 2, 3:43 PM EDTSpecial Weather StatementRNKRoanoke47 min
Jun 2, 3:47 PM EDTSpecial Weather StatementRNKGiles43 min
Jun 2, 4:02 PM EDTAreal Flood AdvisoryRNKCraig, Roanoke3 hr
Jun 2, 4:06 PM EDTSpecial Weather StatementRNKBath39 min
Jun 2, 4:40 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington65 min
Jun 2, 5:00 PM EDTAreal Flood AdvisoryRNKRockbridge, City of Buena Vista, City of Lexington2 hr
Jun 2, 5:03 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista, City of Lexington42 min
Jun 2, 5:09 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington66 min
Jun 2, 5:54 PM EDTSpecial Weather StatementRNKSmyth51 min
Jun 2, 6:40 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham65 min
Jun 2, 7:09 PM EDTSpecial Weather StatementRNKAppomattox66 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.